View Full Version : Strange reaction to adhd medication


aadkerson
03-19-17, 12:21 AM
Hi everyone, I am new to this forum and solely registered to ask a question regarding a strange interaction with my medicine that suddenly began occurring.

I started taking vyvanse 50mg paired with an afternoon booster of adderall 10mg in September 2012. This combination of medications worked perfectly for me. It completely eradicated all of my adhd problems and improved my life in every aspect. I continued to take this same concoction of meds every day while taking drug holidays during my summer and winter breaks from school. I did this until l fall semester of 2016.

When I began my fall 2016 semester I was still taking the same adhd medications, but I noticed that I began to have a sudden onset of negative side such as: anxiety, heart palpitations, extreme brain fog, paranoia, scattered thoughts, short term memory issues, delusions, etc... All of these side effects began to occur randomly. I did not change my usage of the medication, I did not change my diet, I did not change my sleep routine, I literally did not change a single thing in my daily life except for the new classes that I would be taking that semester.
And yet, even without changing a single thing, everytime I took my medication, whether it was just my vyvanse, or just my Adderall, or the two paired together, I would have an onset of all these terrible negative side effects! Keep in mind that the side effects only occur whenever I take my medicine. If I stop taking my medication then the side effects are practically gone in a couple of days. By the end of a week without taking them I'll be feeling like my normal adhd self.

So when this began to happen I met with my psychiatrist and we switched to focalin 30mg. This took away all my negative side effects except it gave me extreme heart palpitations to the point of which I had to visit the ER and was diagnosed with tachycardia. By that time it was the end of the semester and I took my drug holiday during the winter break. I then met with my psychiatrist at the beginning of the spring 2017 semester and we switched to ritalin XR 20mg. At first, it seemed to be working, but sure enough, about a week into the new meds all the exact same negative side effects came back. And they only come back whenever I take my damn medication! So now I have scheduled another meeting with my psychiatrist and I have no idea what to do.

I am really really scared of this downward spiral that I seem to be unwillingly slipping into. I need adhd medication because without it I can't get anything done. I just don't understand what's going on in my brain. My medication worked for 4 years perfectly and then Bam! All these negative side effects attack me at full force with no sign of letting up. I failed two of my classes last fall semester because of this, I also became depressed and extremely anti social. I even started avoiding going to class because these negative side effects were so intense.

Please someone give me some answers, what do I do?you life was going so good, I was finally somewhere in my life that I actually wanted to be. I could see my future in front of me, and all I had to do was reach my hand out and grab it. Now, I see nothing...

Any response would be greatly appreciated.

Sincerely,

aadkerson

dvdnvwls
03-19-17, 10:53 AM
Do you have any caffeine at all?

aadkerson
03-19-17, 11:43 AM
I rarely drink caffeine.

dvdnvwls
03-19-17, 05:49 PM
Therefore, either the drug has changed (is this batch from a different manufacturer, for example?), or your own situation has changed.

Are you under a lot more stress? Eating differently? Are your new classes much tougher than before? Could there be internal changes going on?

Something has changed, whether you know it or not.

aadkerson
03-19-17, 10:30 PM
I don't think the drug has changed manufacturers. Yes, my stress levels have gone through the roof. I'm a physics and math double major, but it's not that the classes have gotten harder. They always get progressively more difficult, but by the time I take them I am well prepared due to having taken the prerequisites. However, last year I did not take a break during summer. I instead enrolled in differential equations and partial differential equations. I noticed that by the time my differential equations course ended and my pde course began I began to have all these weird side effects. I would also study material for hours on end without making any progress which is strange because I usually read something once and understand it. So I my stress levels started to increase due to this and then when the fall semester came, I had this issue with every class. No matter how long and how hard I studied I wouldnt absorb any of the information. Then I lost motivation to do anything because it was like I was wasting my time.

aadkerson
03-19-17, 10:32 PM
And no I'm not eating differently. I have been thinking I might be depressed, but I'm not sure if that affects the way my medication interacts with my body.

TheHammer
03-20-17, 01:35 AM
Frustrating. A similar thing happened to me. 20 yrs ago I eneded up dropping out of graduate school after completing 2yrs outta 3. It remains my biggest regret. If I had it to do over again, I would have taken a year or so off to "fix myself." My advice to you is to take time off BUT DO NOT QUIT!

aadkerson
03-20-17, 02:13 AM
Where you able to ever find a medication that worked after you dropped out? Did you figure out what the problem was or what helped all the negative side effects go away? Taking a break isn't an option for me. I have to graduate next spring.

aadkerson
03-20-17, 02:14 AM
I will never quit.

Jenn1202
03-20-17, 09:43 AM
Based on the side effects you described it seems like your dose may be too high. Also, it could be a brand issue. Different manufacturers use different ingredients and not all generics are the same. Some generics don't work as well as others and you may need to adjust your dose when your pharmacy switches you to a different generic.

aadkerson
03-20-17, 03:07 PM
The thing is, I've been taking the same dosage of my medications for 4+ years and it worked perfectly. When I say perfectly I mean literally I had no negative side effects at all. It helped me organize my thoughts, stay on task, focus, and overall, greatly improved my quality of life. So the dosage was at the correct level throughout that whole period of time. How could it all of a sudden be to much for my body to handle? I do kind of agree with you though, whenever I split my dosage to 5mg increments it seems to work for a little bit, but eventually the negative side effects come back even at the lower dosages. I do always opt in for the generic brand because it's cheaper, but could a slight change in the ingredients really cause all the problems I am having?

aadkerson
03-20-17, 03:11 PM
Also, I was wondering if anyone knows of any long term effects of prolonged use of vyvanse and adderall? Keep in mind that I have always taken my prescription as directed.

aadkerson
03-20-17, 03:14 PM
And thanks for all the replies. It's good to know people out there care.

dvdnvwls
03-20-17, 04:13 PM
Also, I was wondering if anyone knows of any long term effects of prolonged use of vyvanse and adderall? Keep in mind that I have always taken my prescription as directed.
These medications are both amphetamine. Amphetamine has been in use for decades, and when taken as prescribed does not cause lasting effects.

aadkerson
03-20-17, 06:24 PM
Then I have no idea what is wrong with me. Are there other medications any of yall would recommend trying?